HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Diet & Nutrition (https://www.healthboards.com/boards/diet-nutrition/)
-   -   Gained 15 lbs on antidepressants help! (https://www.healthboards.com/boards/diet-nutrition/183647-gained-15-lbs-antidepressants-help.html)

chickeemonkee 06-19-2004 09:25 AM

Gained 15 lbs on antidepressants help!
 
I am new to the board and need some advice. I a 35 yr old female who was on the antidepressant Lexparo for almost a year and have gained 15lbs. I eat healthy and excercise daily, but I just can't seem to shake this weight gain. I mean I have gained a few pounds here and there , but have always been able to lose it. I proud to say that I have been off the medication for almost a month now and wonder if this weight is here to stay.
Question: Has anyone out there been on an antidepressant and have conquered this fat demon? If so how did you lose it? And lastly, how do these drugs cause the weight gain? :bouncing: bumlookr

justme_ 06-19-2004 10:12 AM

Re: Gained 15 lbs on antidepressants help!
 
Hi,

A month ago or so someone started a thread about this on the weightloss boards.
You can find it here: [url]http://www.healthboards.com/boards/showthread.php?t=166790[/url]

Maybe there's something on there that might help you.

Shane S 06-19-2004 10:45 AM

Re: Gained 15 lbs on antidepressants help!
 
I lost 15 pounds on Prozac before proceeding to gain 95 pounds (possibly more) on Zoloft. With all the doctors I was around (including a nutritionist), you'd think one of them would've cared or at least noticed this excessive and dangerous weight gain. Instead, they let me carry it around for about 5 years.

The first 30 pounds came off as I got off the meds. I maintained that weight for a while, then dropped the next 30 pounds with a low cal diet (1300-1500/day). The last 10 or so were a bit more difficult, and I thought I was stuck where I was for a while. I had to speed up my metabolism with a combination of HIIT and eating 6 meals a day. I ultimately ended up within 8 pounds of my initial starting weight from back in high school, before gaining 20-25 pounds of muscle. Never did quite get back to the 8% bodyfat I started with, but I'm around 10% now and will go lower when I decide I don't want to get any bigger. I wouldn't suggest that the weight you've gained is permanent. However, the metabolic changes may be, so what you did before may not be enough to be the weight you were then. You may need to shock your body and try new things.

justme_ 06-19-2004 11:14 AM

Re: Gained 15 lbs on antidepressants help!
 
I'm sure there are ways to get your metabolism started again though.

modert 06-19-2004 11:14 AM

Re: Gained 15 lbs on antidepressants help!
 
[QUOTE=chickeemonkee]I am new to the board and need some advice. I a 35 yr old female who was on the antidepressant Lexparo for almost a year and have gained 15lbs. I eat healthy and excercise daily, but I just can't seem to shake this weight gain. I mean I have gained a few pounds here and there , but have always been able to lose it. I proud to say that I have been off the medication for almost a month now and wonder if this weight is here to stay.
Question: Has anyone out there been on an antidepressant and have conquered this fat demon? If so how did you lose it? And lastly, how do these drugs cause the weight gain? :bouncing: bumlookr[/QUOTE]

Hi chickeemonkee, I don't know if I have any answers for you, but I may be able to provide some insight. Its not uncommon for antidepressants and mood-altering drugs to cause weight gain. There are a variety of reasons for this, but most common is that the chemical changes that occur in your brain as a result of the meds will also increase appetite and/or cause you to crave carbohydrates, specifically sweets. Medications can also cause water retention or changes in your metabolic function, some of which are unexplained. Have you noticed any significant changes in your eating habits since you started the medication? Do you feel bloated, does it feel like you have put on fat, or both?

It is quite possible that it will just take more time than a month for your body to adjust to not being on the meds. As I have said before, you can take the axe out of your back today, but the body still needs time to heal before your pain goes away.

Some things that may help - drink lots of water. I mean A LOT! Make sure you are eating enough calories in the day - in other words don't drop your calories drastically in an effort to lose the extra pounds - that will hurt you - make it worse. Also, make sure you have lots of small snacks during the day that combine complex carbs and protein (an apple with cheese, for example).

Of course traditional dieting and excercise will help, but to be honest, I recommend you focus on healing your body after coming off the medication. Its a major transition, but will likely result in your weight resolving itself. I also recommend that you explore taking some B-Complex suplements. They will help your body through this transation and play a big role in reducing anxiety and calming/healing the nervous system. Especially look into Inositol separately (it is a B vitamin, but often not enough is in a B-complex).

snogal 06-21-2004 07:02 AM

Re: Gained 15 lbs on antidepressants help!
 
Chickeemonkee -
I know exactly what you're talking about. I'm 26 and I was on Effexor for about a year and a half and gained almost 30 lbs. My doctor never said weight gain was even a possibility - ha! No matter what I did, the pounds kept piling on. Didn't matter how much I ate or didn't eat, how much I exercised or didn't exercise - I kept gaining weight. Before going on the medication, I had always been able to maintain my weight - give or take a few pounds here and there. I could always loose a few pounds if I wanted/needed to. I never had to watch what I ate or the amount I exercised. In my case, it seems that the medication had taken control of my metabolism - slowing it drastically, and no matter what I did, I couldn't bring it back up to speed.

I'm happy to say, I've been off the medication for nearly 4 months now. I have lost most of the weight I gained. But it's been more of struggle for me. I've really started watching what I eat - reduced my daily calorie intake, and eating more balaned meals & healthier snacks. I drink tons of water, and try my best to stay away from sugars, cookies, crackers, cakes, etc. I'm also exercising - 25 minutes of running/walking on the treadmill - 5-6 times per week. Also doing pilates 3-4 times per week, and very light weights 3-4 times per week (to help tone my legs).

At 5 foot, 7 inches, 145 lbs, I never thought I would be back to my "old" self at 120-125 lbs - but I'm close. There is hope!!!

auntjudyg 06-21-2004 07:19 AM

Re: Gained 15 lbs on antidepressants help!
 
[QUOTE=chickeemonkee]I proud to say that I have been off the medication for almost a month now and wonder if this weight is here to stay. [/QUOTE]

No, the weight is not with you to stay. It can take some time for the body to adjust again. Some people are lucky and it comes right off; but many find it take a couple of months of clean eating before that happens.

Stick with it! It WILL come off! Good luck!

greenapple 06-22-2004 11:38 AM

Re: Gained 15 lbs on antidepressants help!
 
I know how you feel. Ive been taking Efexor for 4 years or so and have gained about 3 stone. I dont know if this is due to the drug or poor eating or just getting older. :confused:


All times are GMT -7. The time now is 02:45 PM.